MAUDE Adverse Event Report: GN RESOUND; HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY

GN RESOUND; HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Model Number CHARGER, LXR,RESOUND
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Gn hearing a/s has become aware that this mdr report failed submission to fda without our notice.The fda help desk has advised to re-submit the reports.This is a re-submission of existing mdr initial submitted on 30mar2021.Manufacturers ref# (b)(4).Investigations performed: the investigation was performed by a third-party battery expert that included a full analysis of the case with the following evaluations and testing: photo documentation, optical microscopy, x-ray imaging, scanning electron microscopy (sem)/energy dispersive x-ray spectroscopy (eds), x-ray computed tomography (ct) imaging, fourier transform infrared spectroscopy (ftir), electrical testing, cell teardowns of incident cell 2341 and 2 field return cells, forced thermal runaway testing of 2 field return devices, x-ray inspection of 40 field returned units of similar age to the 2 incident units to evaluate for misalignment and lithium plating.Discussions and site visit with battery supplier and battery cell manufacturer.Summary of analysis: two incidents have been reported.Both incident chargers ((b)(4)) were provided to the third-party battery expert.The expert determined that the two incidents were caused by internal cell failures that resulted in thermal runaway.The root cause for the cell failures was not determined.Both incident units had cells from the same date code (4019).The battery is a standard lithium-ion battery, and the battery design and cell designs were determined to not be the cause of the incident.The following issues were among those that were eliminated as potential root causes of the cell failures: mechanical and electrical stress were eliminated as root causes.Thermal stress from the charger was eliminated as a root cause.Misalignment causing lithium plating within the battery cell was eliminated as a root cause.No evidence of lithium plating was observed in field experienced cells that were of similar age to the incident units.Charging voltages were eliminated as a root cause.The charging voltages remained below the battery's specified maximum charge voltage.Analysis conclusions: a review of 40 batteries from around the incident manufacturing time frame did not identify a systemic problem with a confirmed risk of elevated failure rate.Both incident cells were from the same lot - i.E.Had the same date code.The statistical likelihood that two failures would randomly occur in the same lot is extremely low.Given the absence of any finding of a systematic problem, and the fact that both incident units had cells from the same lot, the root cause is most likely a manufacturing issue with the cells from the batteries in the incident units.The absence of any additional incidents or benign failures from that date code indicate that any potential manufacturing defect was not systemic within that date code.The cell design, the population in the market, the presence of only two incidents, and the analyzed field returns all fail to support a finding that the failure is not lifetime dependent.Thus, there is no indication that the likelihood for this incident will increase.Conclusion: the investigation concluded that this was a randomly occurring issue.It also found that the hypothesis that there is a systemic battery problem in either the entire production or cells from the 4019 date code was not supported by the testing and analysis.Based on these findings, it is concluded that the benefit of the end user of being able to use their hearing aid and charge it outweighs the risk.As part of the capa action, gn hearing a/s will continue to monitor for similar incidents.
 
Event or Problem Description
Description of the event according to the reporter: the user placed the devices in the charger (at night before going to bed) and connected the charger to the power mains.The patient woke up because of the noise coming out of the charger.The patient disconnected the charger immediately.Investigations made by gn confirmed that the charger was melted and suspected a thermal runaway.Additional info provided: according to the information provided by the shop the charger and the instruments have not been exposed to microwaves.

Brand Name
GN RESOUND
Common Device Name
HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY
MDR Report Key12504566
Report Number3005650109-2021-00002
Device Sequence Number3908458
Product Code OSM
UDI-Device Identifier05708296145485
UDI-Public05708296145485
Combination Product (Y/N)N
Initial Reporter CountryPO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberCHARGER, LXR,RESOUND
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/08/2021
Initial Report FDA Received Date09/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/09/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1